Editorial: a recent email to RxISK on the topic of antidepressant withdrawal brings out the fact that bupropion withdrawal is very different from SSRI withdrawal and both are very different to mirtazapine withdrawal.
For all RxISK posts on withdrawal see Here
Email from Edge
My name is A. I’m 28. I was prescribed to Wellbutrin 3 years ago, and took it for 18 months. I had never taken any type of psychiatric medication previous to this. I was prescribed to Wellbutrin by a physician that insisted it would help with the depressive symptoms that I was experiencing due to a generalized anxiety disorder (GAD). My primary disorder at the time was GAD, and the only reason that I was experiencing depressive symptoms, is because of the change in my demeanor since becoming constantly worried about the possibility of having an anxiety attack in any social situation.
The first time that I went to see a general practitioner about my general anxiety disorder, she immediately wrote me a prescription for Prozac, I took the medication a grand total of three days before having a bad accident.
I went back to the doctor and she decided that it would be better if I tried going the antidepressant route. At the time I started Wellbutrin I was in my first semester of graduate school and the effects of Wellbutrin were welcome. I was able to concentrate better than ever before, and was getting all A’s in school. It went this way for a little over a year, until I started seeing a return of my panic attacks.
I went back to the doctor and she told me that it sounded like I was building up a resistance to the dosage of medication that I was taking. I was taking a once daily immediate release dosage of 75 mg of Wellbutrin at the time and she decided it would be a good idea to up my dosage to 100 mg of sustained release in order to get me back to a base line.
I went home with the medication and thought about what the up dosage meant. I had a lot to consider… I didn’t want to be dependent on the medication for the rest of my life. Especially since I was taking an antidepressant medication when I didn’t even actually have depression. That day I decided that I was going to quit the medication altogether.. without my doctor’s consent… I had NO IDEA how bad of an idea that would turn out to be.
Fast forward to a week and a half after trying to quit wellbutrin cold turkey and I was a COMPLETE DISASTER. I was experiencing suicidal ideation (the first time I’d ever had ANY thoughts like this), MAJOR anhedonia, memory issues and extreme fatigue. I went back to my doctor to get help, because I was scared of what I was going to do.
Long story short, she ended up putting me on the Wellbutrin SR 100 mg anyways so that I could level out before I started my taper process. I took the 100 mg SR every day for about 2 weeks and was having some really uncomfortable side effects. So I decided it was time for me to start weening myself off of it. I took the 100 mg SR every other day for two weeks and then every two days for another two weeks, so all in all I tapered off of the medication over a month. I know now that this was WAY too fast, but it’s too late for me to try to go back on it for a slower taper.
I’m just wondering if anyone else has a similar story to mine, that can tell me what kind of recovery timeline I’m looking at. I’m experiencing some pretty severe depression, anxiety, anhedonia, depersonalization, derealization and memory/concentration issues.
I’m terrified that I might have permanently destabilized my nervous system. I’m also very concerned because of what you mentioned about there not being many reports from individuals who had issues with discontinuing Wellbutrin. I’m having significant issues with it, and haven’t seen any deviation in my withdrawal symptoms since discontinuing cold turkey 9 months ago (I hardly constitute my three week “taper” as being adequate).
I’m a regular subscriber to the Surviving Antidepressants and benzobuddies forums and I’ve found a wealth of valuable information from individuals that have gone through withdrawal before and recovered. But I’m concerned that I’m so far into withdrawal and haven’t seen ANY improvement. An individual I was conversing with on Benzo buddies told me that I might be able to get more information about the kind of trajectory I’m looking at for recovery by checking with RxISK.
I know that recovery is very subjective depending on the individual, but I just need to know that there will be eventual recovery and that I haven’t permanently damaged myself with these drugs.
Bupropion is labelled as an antidepressant and this makes it sound like Zoloft and Prozac and Efexor but its not. It was first suggested as an antidepressant by Fridolin Sulser in the 1970s. Everyone including Sulser got vague when asked about how it worked. Funny thing strategic vagueness.
Its chemical background is interesting. When launched as an antidepressant, there was talk about Bupropion being a noradrenaline reuptake inhibitor which it may be too but it primarily acts on dopamine systems. There is tons of evidence that stimulants like methylphenidate can do just as well for the kinds of cases that respond to an SSRI as the SSRI can.
But just because you call a drug an antidepressant doesn’t mean that the withdrawal syndrome is going to look like the withdrawal problems from an SSRI for instance. Bupropion doesn’t cause PSSD or many of the problems SSRIs cause. It’s striking reading A’s account above that the problems are much less about peripheral problems and much more about motivation and related problems.
The question is whether the withdrawal syndrome it does cause is more like stimulant or dopamine agonist withdrawal than SSRI withdrawal. So RxISK consulted its stimulant-dopamine agonist withdrawal expert – Johanna Ryan – who’s response is here. But we need more input from anyone who has been through bupropion or stimulant issues. What do you make of A’s account above?
It’s well-known enough that many of the young adults on Quitting Adderall have used Wellbutrin to get off Adderall. This is usually their own idea — their doctors are just glad they are willing to take an “Antidepressant,” because their doctors have often considered their irregular behavior on Adderall to be “bipolar” and any troubles stopping Adderall to be “depression.”
The problems people have stopping Wellbutrin seem very similar to going off Adderall or other amphetamines. (DAWS is a similar syndrome according to at least one neurologist.) Some of the best (and most worrisome) descriptions of this Speed Withdrawal Process are found in the literature on methamphetamine addicts. It’s said their anhedonia/depression takes about a year to clear, and the cognitive effects may take longer to go away completely. There seems to be a definite dose-response relationship: the higher the dose of speed you have been on, the longer and more difficult the recovery.
A can take consolation that 100 mg of Wellbutrin is a fairly small dose: the “standard adult dose” of bupropion for anti-depressant purposes is supposed to be 300 mg. I’d guess she’s been taking much less speed than the average Adderall user, and about one-tenth of what the average meth head consumes.
Most of the Wellbutrin takers on Quitting Adderall either planned to stay on it, or had not started tapering off yet. I think quitting may be harder for older people. Menopause, andropause or what-have-you, or maybe just a slower metabolism. That’s a consolation for A: she’s stopping while still young, and as hard as it is, it’s much better done now than 20 years from now.
I am no chemist, so I often rely on drug names to spot similarities. A drug called diethylpropion was one of the stimulant “diet pills” that got people in trouble in the 1960s. It is still on the market for weight loss as “Tenuate,” although not much used anymore.
Another random clue: Bupropion is the only “antidepressant” I know of that people are known to take for strictly recreational purposes. Except for Parnate, which is fairly regularly abused in Germany.
A might like to take a look at Quitting Adderall, and/or my blog post on “punding“, which has links to the QA crowd.
Given her age and the fact she’s been in college, she probably knows a bit about Adderall Problems. I’d be curious to know how the feelings and behaviors people describe while taking Adderall stack up against her own experience.